Understanding the Signs and Symptoms of Substance Abuse
Substance abuse is a big problem. A surprising number of people use narcotics for recreation . While heroin is the most popular illicit narcotic drug, there are a number of legal narcotic drugs that people experiment with. Here are some signs and symptoms of narcotic drug abuse:
When someone becomes addicted to a prescription narcotic drug, he or she often starts “doctor shopping” in order to increase his or her supply of the drug. The term “doctor shopping” refers to looking for doctors that are willing to prescribe more of a given drug. Doctor shopping is a sign that something is seriously wrong. It is not normal behavior and almost always indicates that some kind of drug addiction is involved.
A lot of narcotics abusers engage in doctor shopping. When they discover that their primary doctor is no longer willing to prescribe as much of their drugs as they want, they resort to looking for doctors willing to prescribe them what they want. Unfortunately, there are unscrupulous doctors out there that take advantage of this behavior. Many are not trained and have not had any type of substance abuse counseling education.
Craving the Narcotic
Often the first sign that someone is starting to abuse their prescribed narcotic medication is that he or she starts to crave it. Craving indicates that the person prescribed narcotics needs to talk to his or her doctor immediately in order to change his or her medication.
Almost always, a different (non-addictive) drug can be substituted in place of the currently prescribed drug. If this is not enough to deal with the problem, some kind of professional counseling may be needed.
Feeling a Need to Take the Narcotic to Feel Normal
Narcotics are powerful drugs that do play a useful role in pain management. Problems develop when people prescribed narcotics inadvertently become addicted to them. One of the earliest signs of this is feeling a strong need to take the narcotic in order to feel normal.
As dependence on the narcotic develops, addicts feel the need to take the narcotic drug more and more frequently. At first, escalating the dose brings relief. Then, inevitably, after a period of time addicts feel like they need to escalate the dose again. This leads to a never-ending cycle of increasing the dose, feeling comfortable with the new increased dose, and then feeling the need to increase the dose yet again.
Narcotics abusers often feel unusually euphoric. They may appear to be exceptionally elated (or “high”) much of the time. Ultimately, the persistent euphoria a lot of narcotics users experience greatly interferes with their ability to function well in everyday life. They find that they can no longer hold down a job, and they are incapable of functioning well in society. Of course, some narcotics abusers are able to hide their euphoria and more or less blend into society. But these abusers are the exception, not the rule.
Ultimately, narcotics abuse often leads to respiratory problems because narcotics sedate the muscles involved in breathing. A narcotics overdose often leads to death through this mechanism. Persistently shallow respiration is a very worrisome symptom of narcotics abuse. Narcotics abusers that develop it are often quite close to dying as a result of their drug abuse habit.
The overuse of narcotics tends to mess with normal elimination. Narcotics abusers typically become constipated as a result. The degree of constipation is usually tied to the degree of narcotics abuse. The more the narcotics abuser abuses narcotics, the more constipated he or she becomes.
Narcotics abusers sometimes exhibit slurred speech, which may cause people to assume they are drunk. Slurred speech frequently occurs in narcotics abusers because heavy narcotics use tends to interfere with normal thinking and the ability to communicate clearly.
While a lot of drugs tend to dilate pupils when they are abused, narcotics are unusual in that they contract pupils. This sometimes gives narcotics abusers the appearance of having “beady” eyes. (Of course, lots of other things besides narcotics abuse can temporarily diminish pupil size.)
Narcotics abuse is a big problem in many industrialized countries. Abusers often start abusing narcotics after accidentally becoming addicted to narcotics prescription medication. Doctors who prescribe narcotics need to be especially careful to look for signs and symptoms of narcotic drug abuse in the patients they have prescribed narcotics.
If you want to learn how to stop substance abuse or if you are interested in becoming a certified substance abuse counselor then you might want to visit our webpage.